Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Wichita, KS

March 24, 1997Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 1997, 5:22 PM CST for Sedgwick County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 1997, 5:22 PM CST (23:22 UTC)
Expired
Mar 24, 1997, 6:20 PM CST
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 5:50 PM CSTHail 0.75Maize, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS1 KICT 242323 RRA
SVRICT
KSC173-250020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CST MON MAR 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  SEDGWICK COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 620 PM CST
 
* SOME TOWNS AFFECTED
    GODDARD
    WICHITA
    VALLEY CENTER
    PARK CITY

* AT 518 PM CST RADAR INDICATED A SEVERE THUNDERSTORM IN A LINE FORM
  GARDEN PLAIN TO BENTLEY OR 15 MILES NORTHWEST OF WICHITA MOVING
  NORTHEAST AT 35 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:01 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 24, 4:01 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CST MON MAR 24 1997

...SHORT TERM...
TORNADO WATCH NUMBER 103 IS THE MAIN WX CONCERN THIS EVENING...
CDFNT AT 20Z NR A LN FM SLN-HUT-P28 TO DVLPG SFC LOW N OF GAG.
H8 PROFILER PLAN VIEW CONTD TO SHOW 40-50KT LLJ ACRS ERN KS WITH
UPR 50S DWPTS ADVCTG INTO SERN KS AHD OF CDFNT. CU FIELD ACRS ERN KS
COINCIDENT WITH LO LVL MSTR/INSTABILITY AXIS WITH LI/S TO MINUS 6
AT 20Z. INCRSG CNVGNC ALG/AHD OF CDFNT SHUD OVRCOME WHAT LTL CAP
STILL EXISTS...WITH RAPID TSTM DVLPMT XPCTD BTWN 22-23Z ACRS PTNS OF
SCNTRL/SERN KS. SHEAR PROFILE WUD STILL SUGGEST POTNL FOR SUPERCELL
STMS THRU EARLY EVE...WITH TRANSITION TO MORE OF A SQLN AS FLO
BCMS MORE UNIDIRECTIONAL LATE.

CDFNT PROGD THRU SERN KS LATE TNGT. HOWEVER...WITH MID/UP LVL TROF
LAGGING BHND LO LVL CDFNT WL KEEP SML CHC FOR POST-FNTL SHWRS ACRS
CNTRL KS TNGT. LO CIGS MOVG INTO NWRN KS ATTM PROGD TO WRAP IN BHND
CDFNT LATER TNGT ACRS CNTRL/SERN KS.

...LONG TERM...
BRISK NLY LO LVL FLO TUE MRNG WITH 40KT H8 WNDS PROGD TO DMNSH BY
AFTN. MUCH COOLER DAY ON TAP WITH CLOUDY START TO DAY AND CAA.
CLR AND DRY AMS TUE NGT CUD SET STAGE FOR POTNL FROST/FREEZE ACRS
CNTRL/SERN KS. MILDER WSWLY FLO THEN TO RETURN WED WITH SUNSHINE.
FWC/FAN TEMPS CLOSE AND GENLY FOLLOWED THRU THE FCST.

DARMOFAL

RSL  034/051/026/066     133-0
SLN  037/051/028/065     133-0
HUT  039/051/029/065     13410
ICT  041/052/030/064/039 13510
CNU  043/050/030/063     13730

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.